You can now read 5 articles in a month for free on BostonGlobe.com. Read as much as you want anywhere and anytime for just 99¢.

Link suspected in new drug, 5 overdose deaths

A sudden spike in drug overdose deaths in Boston has health officials worried that an adulterated batch of heroin or a similarly powerful illict narcotic is being sold on city streets, apparently under the name “fire,” prompting them to alert community treatment centers and homeless shelters.

Five people have died in the city of suspected opiate overdoses since July 15, says the Boston Public Health Commission, a significant jump from the one or two overdose deaths typically recorded in an entire month.

Continue reading below

The deaths have been concentrated in South Boston and Dorchester, said Rita Nieves, director of the commission’s addictions bureau. All the victims are men, ranging in age from 18 to mid-40s, Nieves said. The most recent death occurred Tuesday.

Also troubling is a significant jump since January in ambulance runs during which Boston Emergency Medical Services administered Narcan, a drug that reverses overdoses, Nieves said. There have been 23 percent more such runs this year, compared with the same period last year.

Boston officials are not sure whether heroin is responsible for the recent deaths or a novel injected synthetic opioid, known as acetyl fentanyl, that recently cropped up in Rhode Island and has been blamed for 14 deaths there. Those overdoses prompted the federal Centers for Disease Control and Prevention to issue a nationwide warning.

Acetyl fentanyl is “about five times more potent than heroin,” said Matthew Lozier, a disease tracker at the CDC. “It’s easier for a person, if they are unaware of the drug they are consuming, to overdose.”

Lozier said his agency had not seen the drug before it appeared earlier this year in Rhode Island, nor had medical examiners and others who test substances involved in drug overdose deaths.

‘It’s very scary, that’s why we are acting now and we are not going to wait for the lab tests. Our outreach workers are going out there.’

Quote Icon

Tony Pettigrew, a spokesman for the federal Drug Enforcement Administration in New England, said acetyl fentanyl and heroin look very similar, both appearing as a white or brownish powder.

“One could mistake them, or they could be easily mixed,” Pettigrew said.

South of Boston in Stoughton, three people have died after taking too much heroin or other opiates since July 1, while nine more have overdosed but survived, police have reported. There, too, officials are not sure what drug is to blame and are awaiting test results.

Samples of the drugs involved in the Boston deaths have been sent to labs for testing, but the results are pending.

“It’s very scary; that’s why we are acting now and we are not going to wait for the lab tests,” Mayor Thomas M. Menino of Boston said in a telephone interview. “Our outreach workers are going out there. We don’t want to lose any more lives.”

Menino said the city’s outreach workers started hearing Tuesday night from drug users that dealers are selling something called “fire” and that it is coming up from Rhode Island.

EMS staff and outreach workers have teamed up with city police to warn users on the street of the lethal drug, said Boston police Superintendent in Chief Daniel Linskey.

“We have heard some indications of new stuff on the street,” Linskey said. “We are looking into that. We have done some undercover purchases to see exactly what we are dealing with.”

Workers started handing out fliers Tuesday night across the city, warning that preliminary testing indicates that “adulterated heroin may be available on the streets,” and urging anyone who witnesses a suspected overdose to call 911. The fliers also provide a phone number to receive Narcan and overdose prevention information at 800-383-2437 or 617-534-3967.

Barbara Ferrer, Boston’s health commissioner, said preliminary surveillance data are also detecting a jump in the number of overdoses involving heroin plus other drugs, such as prescription medications.

“We are seeing a lot more polydrug use than we have seen before coming through our drug treatment facilities,” said Ferrer. “What we don’t want right now is people fearing calling 911 when they suspect a drug overdose. That would be the worst thing.”

Kay Lazar can be reached at klazar@globe.com.
Loading comments...
Want each day's news headlines delivered fresh to your
inbox every morning? Just connect with us
in one of the following ways:
or
Please enter a valid email
BostonGlobe.com will never post anything without asking.
Privacy Policy
Subscriber Log In

You have reached the limit of 5 free articles in a month

Stay informed with unlimited access to Boston’s trusted news source.

  • High-quality journalism from the region’s largest newsroom
  • Convenient access across all of your devices
  • Today’s Headlines daily newsletter
  • Subscriber-only access to exclusive offers, events, contests, eBooks, and more
  • Less than 25¢ a week
Marketing image of BostonGlobe.com
Marketing image of BostonGlobe.com